Just stopped taking The Pill and TTC? No worries!
A new study finds oral contraceptives taken before pregnancy, or even during, are not likely to cause birth defects. This may come as a big relief to many women who recently went off The Pill, and hope to conceive.
As you probably know, The Pill contains sex hormones. Researchers from Denmark and the U.S. wanted to know if having those hormones circulating through the body might adversely affects a woman's fetus, should she get pregnant.
They looked at live births between 1997 and 2011, and also analyzed prescription information in national registries, ultimately determining 8 percent of women stopped taking birth control less than three months before becoming pregnant (I was one of them!). Just 1 percent took oral contraceptives while pregnant, perhaps because they didn't know they had conceived.
"Many women stop using oral contraceptives when planning a pregnancy and conceive within just a few months," says study author Brittany M. Charlton, from Harvard Medical School. "In both of those examples, a woman may inadvertently expose her offspring during pregnancy to exogenous sex hormones."
But researchers noted there was no significant increase in risk for birth defects when a woman took The Pill either right before pregnancy or while pregnant.
The bottom line? "For women who have a breakthrough pregnancy during oral contraceptive use or even intentionally become pregnant within a few months of stopping oral contraceptive use, any exposure is unlikely to cause her fetus to develop a major birth defect," the study authors told Time.com.
So, go ahead and check that off your list of things to worry about!
Melissa Willets is a writer/blogger and a mom. Follow her on Twitter (@Spitupnsuburbs), where she chronicles her love of exercising and drinking coffee, but never simultaneously.